Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Indianapolis, IN

November 10, 2002Jackson County, Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 10, 2002, 4:31 PM EST for Jackson County, Lawrence County, Indiana. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 4:31 PM EST (21:31 UTC)
Expired
Nov 10, 2002, 5:15 PM EST
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Jackson County, IN, Lawrence County, IN

The radar

The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 5:00 PM ESTThunderstorm Wind 50 EBrownstown, IN
Nov 10, 5:07 PM ESTThunderstorm Wind 50 ENeedmore, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:35 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:45 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Nov 10, 2:45 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EST SUN NOV 10 2002

PROGRESSIVE UPPR FLOW XPCTD ACRS THE AREA THRU THE SHORT RANGE PD.
MAIN UPPR TROF CURRENTLY OVR THE ERN PLAINS WL PASS THRU THE STATE
ON MON. AT THE SFC...CDFNT CURRENTLY MOVG THRU THE NW CWA SHOULD MOV
SE OF THE AREA EARLY THIS EVENING...FOLLWED BY GENERAL HI PRES BLDG
IN FOR THE LTR PDS. FCST FOCUS CENTERS ON TIMING OF ENDG OF PCPN
THIS EVEN AND TEMPS.

IN THE NR TERM...LN OF TSTMS ALONG CDFNT PRESSING SE ACRS THE AREA.
MOVEMENT OF LN SUGGESTS LN SHOULD BE EXITING THE SE BORDER COUNTIES
BY 00Z MON. WL KEEP MENTION OF PCPN THRU THE EARLY EVEN FOR ZONES
ALONG AND AHEAD OF LN. SVR WX THREAT CONTS AHEAD OF LN AS WELL.
WT 743 ALONG/AHEAD OF LN TIL 23Z.

OTHERWISE...PCPN THREAT LOOKS TO END SOON AFTER FROPA...ALONG WITH
SOME CLRG PSBL LT TONIGHT. DESPITE PASSAGE OF UPPR TROF ON
MON...DEEP MOISTURE/LIFT IS LACKING. DECIDED TO KEEP MON DRY BUT
THERE SHOULD BE CONSIDERABLE INSTABILITY CLDS...ESPECIALLY IN THE
NORTH. WL CONT WITH A DRY FCST INTO TUES WITH SFC HI PRES BLDG IN.

LO LVL THICKNESSES SUGGEST NGM MOS TEMPS TONIGHT LOOK ABOUT 3-7 DEGS
TOO WARM OVR THE WRN ZONES. WL MAKE NECESSARY ADJUSTMENTS. NGM MOS
IN THE LTR PDS LOOK REASOANBLE AT THIS TIME.

.IND...NONE.

JAS
Hazardous weather outlook, Nov 10, 6:03 AM EST, 10 hours 28 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. DAMAGING
THUNDERSTORM WINDS WILL BE THE MAIN THREAT...BUT ISOLATED TORNADOES
WILL BE POSSIBLE. A COLD FRONT AND STRONG UPPER LEVEL WINDS WILL
MEET WARM...MOIST AIR OVER THE AREA THIS AFTERNOON. THUNDERSTORMS
WILL BECOME LIKELY...AND A FEW COULD BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DS

In the hours before

Special weather statement, Nov 10, 2:09 PM EST, 2 hours 22 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
209 PM EST SUN NOV 10 2002

TORNADO WATCH #743 HAS BEEN REMOVED FROM THE FOLLOWING AREAS...
CARROLL...TIPPECANOE...WARREN...FOUNTAIN AND VERMILLION...

TORNADO WATCH #743 REMAINS IN EFFECT FOR...HOWARD...CLINTON...
TIPTON...MADISON...DELAWARE...RANDOLPH...HAMILTON...MONTGOMERY...
BOONE...HENRY...PARKE...HANCOCK...MARION...HENDRICKS...PUTNAM...
RUSH...SHELBY...JOHNSON...MORGAN...VIGO...CLAY...OWEN...DECATUR...
BARTHOLOMEW...BROWN...MONROE...SULLIVAN...JENNINGS...GREENE...
JACKSON...LAWRENCE...KNOX...MARTIN AND DAVIESS COUNTIES...
Local storm report, Nov 10, 2:43 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    WEST ELWOOD               IN   .75 INCH HAIL
11/10/02   MADISON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Nov 10, 3:07 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
307 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    ELWOOD                    IN   .75 INCH HAIL
11/10/02   MADISON                        REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Nov 10, 3:11 PM EST, 1 hour 20 minutes before
INZ030-031-036>042-044>049-051>057-060>065-067>072-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
311 PM EST SUN NOV 10 2002

TORNADO WATCH #743 HAS BEEN REMOVED FROM THE FOLLOWING AREAS...
HOWARD...CLINTON...TIPTON...MONTGOMERY...PARKE AND VIGO...

TORNADO WATCH #743 REMAINS IN EFFECT FOR...MADISON...DELAWARE...
RANDOLPH...HAMILTON...BOONE...HENRY...HANCOCK...MARION...HENDRICKS...
PUTNAM...RUSH...SHELBY...JOHNSON...MORGAN...CLAY...OWEN...DECATUR...
BARTHOLOMEW...BROWN...MONROE...SULLIVAN...JENNINGS...GREENE...
JACKSON...LAWRENCE...KNOX...MARTIN AND DAVIESS COUNTIES...
Local storm report, Nov 10, 3:16 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    PARAGON                   IN   1 INCH HAIL
11/10/02   MORGAN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Nov 10, 3:26 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
326 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    FREEDOM                   IN   1.75 INCH HAIL
11/10/02   OWEN                           REPORTED BY STORM
                                          SPOTTER.

0320 PM    FREEDOM                   IN   1.75 INCH HAIL
11/10/02   OWEN                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 12:44 PM ESTSevere Thunderstorm WarningINDFountain, Parke, Vermillion46 min
Nov 10, 12:58 PM ESTSevere Thunderstorm WarningINDMontgomery32 min
Nov 10, 1:38 PM ESTSevere Thunderstorm WarningINDParke, Vigo37 min
Nov 10, 1:44 PM ESTSevere Thunderstorm WarningINDClinton31 min
Nov 10, 1:58 PM ESTSevere Thunderstorm WarningINDClay, Putnam32 min
Nov 10, 2:15 PM ESTSevere Thunderstorm WarningINDHamilton, Tipton45 min
Nov 10, 2:27 PM ESTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam48 min
Nov 10, 2:39 PM ESTTornado WarningINDHamilton, Madison36 min
Nov 10, 2:43 PM ESTTornado WarningINDMorgan, Putnam32 min
Nov 10, 2:56 PM ESTTornado WarningINDHendricks, Marion49 min
Nov 10, 2:59 PM ESTTornado WarningINDHamilton31 min
Nov 10, 3:10 PM ESTTornado WarningINDMadison35 min
Nov 10, 3:18 PM ESTSevere Thunderstorm WarningINDGreene, Owen27 min
Nov 10, 3:21 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan24 min
Nov 10, 3:25 PM ESTSevere Thunderstorm WarningINDMonroe35 min
Nov 10, 3:27 PM ESTTornado WarningINDDelaware33 min
Nov 10, 4:48 PM ESTTornado WarningINDJackson27 min
Nov 10, 4:48 PM ESTTornado WarningINDJackson27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.